Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Higher-order Alexander invariants and filtrations of the knot concordance group


Authors: Tim D. Cochran and Taehee Kim
Journal: Trans. Amer. Math. Soc. 360 (2008), 1407-1441
MSC (2000): Primary 57M25
Published electronically: October 5, 2007
MathSciNet review: 2357701
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We establish certain ``nontriviality'' results for several filtrations of the smooth and topological knot concordance groups. First, as regards the n-solvable filtration of the topological knot concordance group, $ \mathcal{C}$, defined by K. Orr, P. Teichner and the first author:

$\displaystyle 0\subset\cdots\subset\mathcal{F}_{(n.5)}\subset\mathcal{F}_{(n)}\... ...}_{(1.0)}\subset\mathcal{F}_{(0.5)} \subset\mathcal{F}_{(0)}\subset\mathcal{C},$

we refine the recent nontriviality results of Cochran and Teichner by including information on the Alexander modules. These results also extend those of C. Livingston and the second author. We exhibit similar structure in the closely related symmetric Grope filtration of $ \mathcal{C}$. We also show that the Grope filtration of the smooth concordance group is nontrivial using examples that cannot be distinguished by the Ozsváth-Szabó $ \tau$-invariant nor by J. Rasmussen's $ s$-invariant. Our broader contribution is to establish, in ``the relative case'', the key homological results whose analogues Cochran-Orr-Teichner established in ``the absolute case''.

We say two knots $ K_0$ and $ K_1$ are concordant modulo $ n$-solvability if $ K_0\char93 (-K_1)\in \mathcal{F}_{(n)}$. Our main result is that, for any knot $ K$ whose classical Alexander polynomial has degree greater than 2, and for any positive integer $ n$, there exist infinitely many knots $ K_i$ that are concordant to $ K$ modulo $ n$-solvability, but are all distinct modulo $ n.5$-solvability. Moreover, the $ K_i$ and $ K$ share the same classical Seifert matrix and Alexander module as well as sharing the same higher-order Alexander modules and Seifert presentations up to order $ n-1$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25


Additional Information

Tim D. Cochran
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77005-1892
Email: cochran@math.rice.edu

Taehee Kim
Affiliation: Department of Mathematics, Konkuk University, Seoul 143-701, Korea
Email: tkim@konkuk.ac.kr

DOI: http://dx.doi.org/10.1090/S0002-9947-07-04177-3
PII: S 0002-9947(07)04177-3
Received by editor(s): January 26, 2005
Received by editor(s) in revised form: October 21, 2005
Published electronically: October 5, 2007
Additional Notes: The first author was partially supported by the National Science Foundation
Article copyright: © Copyright 2007 American Mathematical Society